Alert archive / Utah / Wind Advisories in 2025
Wind Advisory 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Jan 20, 2025, 12:51 PM MST for Washington County, Utah. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2025, 12:51 PM MST (19:51 UTC)
- Expired
- Jan 20, 2025, 10:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3234 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746 WWUS75 KSLC 201951 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1251 PM MST Mon Jan 20 2025 UTZ123-210500- /O.NEW.KSLC.WI.Y.0003.250120T1951Z-250121T0500Z/ Lower Washington County- Including the following locations - St George, Hurricane, and Ivins 1251 PM MST Mon Jan 20 2025 ...WIND ADVISORY IN EFFECT UNTIL 10 PM MST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Lower Washington County near north south running canyons including towns such as Toquerville, La Verkin, Hurricane and areas near the Beaver Dam Mountains. Areas on the east side of the St. George area will see gusty winds, while downtown St. George is unlikely to see strong winds. * WHEN...Until 10 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov CRK
2 follow-up statements
738 WWUS75 KSLC 202028 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 128 PM MST Mon Jan 20 2025 UTZ124-131-211130- /O.NEW.KSLC.EC.W.0001.250121T0600Z-250121T1700Z/ Zion National Park-Glen Canyon Recreation Area/Lake Powell- Including the following locations - Big Water, Springdale, and Bullfrog 128 PM MST Mon Jan 20 2025 ...EXTREME COLD WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM MST TUESDAY... * WHAT...Dangerously cold wind chills between 5 and 10 degrees near Big Water, Bullfrog, and Ticaboo near Lake Powell as well as Zion Main Canyon in Zion National Park. * WHERE...Glen Canyon Recreation Area/Lake Powell and Zion National Park. * WHEN...From 11 PM this evening to 10 AM MST Tuesday. * IMPACTS...Frostbite may occur if unprotected skin is exposed to these temperatures. Very cold temperatures can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. To prevent water pipes from freezing, wrap or drain or allow them to drip slowly. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ UTZ123-210500- /O.CON.KSLC.WI.Y.0003.000000T0000Z-250121T0500Z/ Lower Washington County- Including the following locations - St George, Hurricane, and Ivins 128 PM MST Mon Jan 20 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * WHAT...Northeast winds 20 to 30 mph with gusts up to 55 mph. * WHERE...Lower Washington County. * WHEN...Until 10 PM MST this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov CRK
519 WWUS75 KSLC 210521 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1021 PM MST Mon Jan 20 2025 UTZ123-210630- /O.EXP.KSLC.WI.Y.0003.000000T0000Z-250121T0500Z/ Lower Washington County- Including the following locations - St George, Hurricane, and Ivins 1021 PM MST Mon Jan 20 2025 ...WIND ADVISORY HAS EXPIRED... Winds have diminished over lower Washington County. $$ UTZ124-131-211700- /O.CON.KSLC.EC.W.0001.250121T0600Z-250121T1700Z/ Zion National Park-Glen Canyon Recreation Area/Lake Powell- Including the following locations - Springdale, Bullfrog, and Big Water 1021 PM MST Mon Jan 20 2025 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 10 AM MST TUESDAY... * WHAT...Dangerously cold wind chills between 5 and 10 degrees near Big Water, Bullfrog, and Ticaboo near Lake Powell as well as Zion Main Canyon in Zion National Park. * WHERE...Glen Canyon Recreation Area/Lake Powell and Zion National Park. * WHEN...Until 10 AM MST Tuesday. * IMPACTS...Frostbite may occur if unprotected skin is exposed to these temperatures. Very cold temperatures can lead to hypothermia with prolonged exposure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. To prevent water pipes from freezing, wrap or drain or allow them to drip slowly. Keep pets indoors as much as possible. Make frequent checks on older family, friends, and neighbors. Ensure portable heaters are used correctly. Do not use generators or grills inside. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov MT
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 20, 5:19 AM MST, 7 hours 32 minutes earlier.
Area forecast discussion, Jan 20, 5:19 AM MST, 7 hours 32 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 519 AM MST Mon Jan 20 2025 .SYNOPSIS...The coldest temperatures of the season are settling into the region through midweek. Temperatures start to warm midweek onward, with potential for another system by the weekend. && .DISCUSSION...The local area remains on the western periphery of a robust long wave trough encompassing much of the eastern/central CONUS. With near unidirectional northerly flow aloft (and at the surface), the coldest airmass of the season continues to settle into the forecast area, with H7 temps forecast to bottom out near the -20C level at KSLC by later this morning. This airmass comes in wake of a moisture starved short wave and attendant baroclinic zone which continues to push south through central Utah attm, with light snow (at best) gradually tapering in time around the Cove Fort area through 15z or so. Heights aloft are expected to see-saw a bit through midweek, rising 24 hours from now, then falling again with the grazing of another dry short wave Tuesday night into Wednesday. In large however, after reaching the coldest conditions early Tuesday morning, trends in temps will warm for the latter half of the week as heights rises once again dominate the local regime. Globals and associated ensembles continue to lock into a deeper trough Friday into the weekend, with consensus pinching and closing this off to our west, then southwest over time. Lots of outcomes remain, even with solid agreement on big picture at this time, but perhaps southern Utah will finally see much needed precip. Said, lots of finer tuned details remain lower confidence this far out, especially with such a trough evolution as portrayed in the last few suites of guidance. && .AVIATION...KSLC...Northerly to northwesterly winds will continue through the day at KSLC, transitioning back to a southeasterly drainage wind around 02-03z. Gusts to 20kts are possible during the afternoon (~18-00z). Mid-level clouds will gradually clear early this morning, with VFR conditions continuing. .REST OF UTAH AND SOUTHWEST WYOMING...Northerly winds will persist across the area through the day, becoming gusty up to 20kts in many locations after 17-18z. Light snow showers across central Utah early this morning will gradually dissipate as they continue southward before reaching southern terminals (i.e. KCDC, KBCE). Gap winds will produce gusty northeasterly winds at KSGU, beginning as early as 14z and peaking during the afternoon and early evening. While most gusts will remain in the 25-35kt range, some gusts could exceed 40kts (30% chance). && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Merrill/Cunningham For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 1:28 PM MST | Extreme Cold Warning | SLC | Garfield, Iron, Kane, San Juan, Washington | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.